Colorado, 2022

High Wind in Colorado, June 13, 2022

June 13, 2022 · NWS GLD · 1 event in 1 county or zone

High winds occurred over eastern Kit Carson County during the early afternoon hours ahead of an approaching frontal boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds occurred over eastern Kit Carson County during the early afternoon hours ahead of an approaching frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 12:16 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 13, 12:16 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
116 PM MDT Mon Jun 13 2022

.SHORT TERM...(Today through Wednesday)
Issued at 125 AM MDT Mon Jun 13 2022

Latest satellite and upper air analysis show southwest flow ahead of
the next trough that has moved onshore.  Very little cloud cover is
evident on satellite downstream of the trough axis over the West
Coast.

Today WAA will allow temperatures to be even hotter than yesterday.
Current forecast high is five degrees or less from the warmest model
data available.  In addition to the very hot weather southwest winds
will be quite breezy today, with gusts of 30-40 MPH.  Heat index
values will be around 105 for Norton and Graham counties, thus the
continuation of the heat advisory.  Expanded the heat advisory to
the same area that was in it yesterday due to heat index values
being just under 105 degrees.

There is a chance for isolated storm development this afternoon into
the evening over the southeast part of the forecast area as an upper
level short wave trough moves through.  Main threat with these
storms will be gusts of 60-70 MPH due to the very dry environment
and high cloud bases.  The threat for these gusts will last well
into the evening.  Could also see heat bursts with any decaying
showers or thunderstorms.

Tonight thunderstorm activity will end by midnight as the upper
level short wave trough exits forecast area.  Lows will be warmer
than last night, similar to highs we have had a week or two ago.
Overnight a cool front will move through ahead of the approaching
upper level trough.  Behind the front winds will turn to the
northwest.

Tuesday will be cooler than the last several days.  The cool front
will move just south of the forecast area and stall.  Winds will
swing from the northwest to the northeast as the surface high in
Nebraska slides east.  MLCINH will be too high for any storms to
develop.

Tuesday night the low level jet will form and move into the forecast
area.  The low level jet nose may be over the southeast part of the
forecast area.  If this occurs moisture advection from the low level
jet will allow elevated convection to occur.  Mean storm motion will
be along the low level jet nose, so there could be training storms.
Some of the model data has the low level jet nose just south of the
forecast area.  If this occurs storm activity will be to the south.
Severe weather is favored to occur during the night.  Hail would be
the main threat with any storms that form.

Wednesday morning fog could form over the eastern part of the
forecast area.  Will hold off putting any fog in at this time due to
lower confidence regarding where it will occur.  Temperatures will
be similar to Tuesday as the cooler airmass remains in place.

Overnight an upper level short wave trough moves over the southeast
part of the forecast area.  Meanwhile the low level jet nose moves
under the short wave trough but remains just south of the forecast
area.  The low level jet nose could extend into the southeast part
of the forecast area.  Therefore will leave in the mention of
isolated storms at this time.  If storms do form, main threat will
be large hail.

.LONG TERM...(Friday through Monday)
Issued at 115 PM MDT Mon Jun 13 2022

For the extended period, the latest GFS/ECMWF both show a return to
above normal temperatures after a break during the midweek
timeframe. A strong, blocking, amplified upper ridge expected to
slowly make a transition thru the Plains region. This ridge will
block the approach of a strong shortwave coming off the west coast
into the Rockies.

Much of the extended timeframe will remain dry, but late in the
weekend Sunday night and again late next Monday, chances for rw/trw
will be possible, with the focus in the western half of the region,
especially Colorado. Have kept pops around 20 percent due to the
uncertainty of areal coverage plus timing.

For temps, high temperatures in the extended all looking to trend
above normal. 850 mb temps will range +30c or higher during the peak
heating times. Increase in some clouds from the west Sun-Mon could
help to inhibit daytime heating some. Overall highs on Friday will
range in the mid 90s to low 100s. This trend will continue into the
upcoming weekend and next Monday as well. Warmest areas will be
east. While no records at this time are apparent, conditions will be
monitored as some locales could come close if guidance changes by a
few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1114 AM MDT Mon Jun 13 2022

VFR expected at both KGLD and KMCK through the TAF period. Gusty
southwest surface winds will continue through tonight before a
cold front arrives early Tuesday morning with a wind shift to the
north and lower wind speeds. Isolated high based thunderstorms
will develop around 21z this afternoon, but confidence in
directly impacting either terminal is low. However, locally strong
wind gusts can be expected near any thunderstorm.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ003-004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 7 PM CDT this evening for NEZ081.

&&

SHORT TERM...JTL
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Jun 13, 10:19 AM MST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1119 AM MDT Mon Jun 13 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1119 AM MDT Mon Jun 13 2022 /1219 PM CDT Mon Jun 13 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will be around 105 degrees east of Highway 25
today. A Heat Advisory has been issued as a result.

Isolated thunderstorms may form during the latter half of the
afternoon through this evening from Tribune to Oakley and Hill City.
The main threat will be wind gusts of 60-70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Tuesday night the northeast part of the forecast area will be at
risk for severe thunderstorms. Large hail will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Local storm report, Jun 13, 11:16 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     WILDFIRE         6 NNE MORLAND           39.43N 100.03W
06/13/2022                   GRAHAM             KS   LAW ENFORCEMENT

&&

JN
Local storm report, Jun 13, 11:18 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1218 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     WILDFIRE         6 NNE MORLAND           39.43N 100.03W
06/13/2022                   GRAHAM             KS   LAW ENFORCEMENT

            CORRECTS PREVIOUS WILDFIRE REPORT FROM 6 NNE
            MORLAND. GRASS FIRE GROWING FAST.

&&

JN
Local storm report, Jun 13, 12:12 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.29W
06/13/2022  M51 MPH          KIT CARSON         CO   ASOS

&&

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
June 13, 12:45 PM MST to 12:53 PM MST
Where
Kit Carson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The KITR ASOS station at the Kit Carson County Airport in Burlington, Colorado reported gusts ranging from 59 to 60 mph over a span of eight minutes.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040313.